Alert archive / Arkansas / Flash Flood Warnings in 2019

Flash Flood Warning 50, NWS Tulsa, OK

June 5, 2019Crawford County, Sebastian County, Arkansas; LeFlore County, Sequoyah County, Oklahoma

NWS Tulsa, OK issued this flash flood warning at Jun 5, 2019, 3:03 PM CDT for Crawford County, Sebastian County, Arkansas; LeFlore County, Sequoyah County, Oklahoma. It was in force for 5 hr. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 5, 2019, 3:03 PM CDT (20:03 UTC)
Expired
Jun 5, 2019, 8:00 PM CDT
In force
5 hr
Issued by
NWS Tulsa, OK
Area
Storm-based polygon
Flood severity
None

Counties Crawford County, AR, Sebastian County, AR, LeFlore County, OK, Sequoyah County, OK

The radar

The Western Arkansas radar (KSRX), 17 km from the middle of the area, began a volume at 20:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 5, 3:03 PM CDTFLASH FLOODFort Smith, ARHIGH WATER REPORTED ON S. 28TH ST. NEAR HIGHWAY 71 S AND ON HIGHWAY 271 NEAR TEXAS ROAD.
Jun 5, 3:18 PM CDTFLASH FLOODFort Smith, ARWATER RESCUE HIGHWAY 271 S IN THE VICINITY OF JENNY LIND AND CAVANAUGH...SOUTH FORT SMITH. CARS STALLED IN HIGH WATER ON HOLLY AVE.
Jun 5, 3:33 PM CDTFLASH FLOODVan Buren, ARWATER OVER SANDSTONE DRIVE.
Jun 5, 3:50 PM CDTFLASH FLOODPocola, OKFLOODING ON POCOLA BLVD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this flash flood warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 8.1 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2019-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1002 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2019-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 126 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1002 J/kg
Mixed-layer CIN
-82 J/kg
Mixed-layer LCL
931 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
126 m²/s²
0-3 km storm-relative helicity
129 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

646 
WGUS54 KTSA 052003
FFWTSA
ARC033-131-OKC079-135-060100-
/O.NEW.KTSA.FF.W.0050.190605T2003Z-190606T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tulsa OK
303 PM CDT Wed Jun 5 2019

The National Weather Service in Tulsa has issued a

* Flash Flood Warning for...
  Southwestern Crawford County in northwestern Arkansas...
  Northwestern Sebastian County in west central Arkansas...
  Southeastern Sequoyah County in east central Oklahoma...
  Northeastern Le Flore County in southeastern Oklahoma...

* Until 800 PM CDT.

* At 303 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. 2 to 3 inches of rain have 
  fallen. Flash flooding is expected to begin shortly.

* Some locations that may experience flooding include...
  Fort Smith...                     Van Buren...
  Cedarville...                     Mountainburg...
  Alma...                           Barling...
  Pocola...                         Roland...
  Spiro...                          Arkoma...
  Bonanza...                        Moffett...
  Rudy...                           Fort Smith Regional Airport...
  Figure Five...                    Jenny Lind...
  Kibler...                         Concord...
  Shibley...                        Rye Hill...

Additional rainfall amounts of 1 to 2 inches are possible in the 
warned area.

This includes the following highways,
 Interstate 40 in Arkansas between mile markers 0 and 15.
 Interstate 40 in Oklahoma between mile markers 323 and 328.
 Interstate 540 between mile markers 1 and 14.
 Interstate 49 between mile markers 22 and 29.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3564 9409 3522 9431 3515 9465 3554 9448

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this flash flood warning went out at Jun 5, 3:01 PM CDT, 2 minutes earlier.

Area forecast discussion, Jun 5, 3:01 PM CDT, 2 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
301 PM CDT Wed Jun 5 2019

.DISCUSSION...
Convection has gradually expanded in coverage this afternoon
across southeast OK/western AR in advance of weak southern stream
wave across TX. These slow movers have been very efficient
rainfall makers, with a few mesonet sites (and KFSM) reporting
rain rates around 1-2 inches per hour. Some small hail and gusty
winds will also be possible. Looking farther west, convection has
developed in areas west of SPS and agitated CU field suggests this
activity will develop into southwestern/central OK over the next
several hours. Will maintain chance PoPs areawide this
evening/overnight, although CAMS suggests that most of the
activity will weaken with the loss of heating.

Upper low currently across NM will into OK by tomorrow, with
shower/thunderstorms chances increasing during the afternoon. The
best chances should generally be along the northern and eastern
periphery of the upper system, which would put the highest PoPs
across most of northeast OK into northwest AR. Locally heavy
rainfall will remain the biggest concern given the slow movement
of storms and PW values running around 1.5-1.85 inches. Given the
expected scattered nature of the convection, will hold off on a
flash flood watch at this time, although evening/night shift will
need to re-evaluate.

Scattered showers/storms will persist into Thursday night near
the track of the upper system, with better chances shifting into
far eastern OK/western by Friday.

Upper low will finally get a kick east as a strong upper system
moves into the Pacific northwest. As the upper wave swings through
the northern/central Plains, a rather strong cold front will move
through later Sunday into Monday. This will bring a cooler and
less humid airmass to the region for early next week. Another
upper system and associated frontal system could bring our next
chance of showers/storms by mid-week.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   69  81  66  82 /  40  80  70  50
FSM   70  82  68  84 /  40  80  70  70
MLC   68  80  65  82 /  40  80  70  50
BVO   67  82  66  82 /  40  80  60  50
FYV   66  79  64  79 /  30  80  70  70
BYV   66  82  66  79 /  30  70  70  70
MKO   68  80  65  81 /  40  80  70  60
MIO   67  81  66  81 /  30  70  70  70
F10   67  79  65  81 /  40  80  70  50
HHW   69  81  67  83 /  40  70  60  50

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

SHORT TERM...05
LONG TERM....18
Hazardous weather outlook, Jun 5, 1:41 PM CDT, 1 hour 22 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
141 PM CDT Wed Jun 5 2019

ARZ001-002-010-011-019-020-029-OKZ049-053>076-061015-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
141 PM CDT Wed Jun 5 2019

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Today and Tonight.

SEVERE THUNDERSTORM.
	RISK...Limited.
	AREA...Eastern Oklahoma and Western Arkansas.
	ONSET...Ongoing.

FLASH FLOOD.
	RISK...Limited.
	AREA...Southeast Oklahoma and West Central Arkansas.
	ONSET...Ongoing.

HEAVY RAIN.
	RISK...Limited.
	AREA...Southeast Oklahoma and West Central Arkansas.
	ONSET...Ongoing.

DISCUSSION...
Showers and thunderstorms will remain scattered across west-
central Arkansas and southeast Oklahoma, mainly south of I-44
through the afternoon. Locally heavy rainfall will be possible
with the rapid of onset of flash flooding due to the already
saturated ground. A few strong storms remain possible into early
evening with marginally severe wind gusts to 50 mph and hail to
penny size.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Local Spotter Activation May Be Needed.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
THURSDAY...Severe Thunderstorm Potential...Heavy Rain Potential.
FRIDAY and Saturday...Thunderstorm Potential.
SUNDAY through Tuesday...No Hazards.

EXTENDED DISCUSSION...
An upper low over New Mexico will move east across the southern
Great Plains on Thursday. Thunderstorms will continue to increase
in number through the day along with the threat of heavy
rainfall and localized flash flooding. The overall threat of
storms will decrease over the weekend once the upper level system
exits the region.

EMERGENCY MANAGEMENT PLANNING STATEMENT...
Continue to monitor the latest forecasts, especially in areas that
are still dealing with overland flooding. Lake levels remain well
above normal and any additional heavy rain may lead to increased
river levels.

weather.gov/tulsa contains additional information.

In the hours before

Special weather statement, Jun 5, 12:59 PM CDT, 2 hours 4 minutes before
Special Weather Statement
National Weather Service Tulsa OK
1259 PM CDT Wed Jun 5 2019

ARZ029-051815-
Sebastian AR-
1259 PM CDT Wed Jun 5 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SEBASTIAN COUNTY UNTIL
115 PM CDT...

At 1259 PM CDT, a strong thunderstorm was located over Burnville,
moving northeast at 10 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations in or near the path include...
Greenwood...                      Mansfield...
Huntington...                     Bloomer...
Excelsior...                      Washburn...
Burnville...                      Milltown...
Crossroads...                     Witcherville...
Dayton...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3514 9414 3510 9414 3508 9420 3508 9422
      3506 9425 3506 9423 3505 9425 3520 9434
      3531 9414 3525 9408 3522 9408 3520 9406
      3520 9405 3521 9405 3519 9403 3514 9403
TIME...MOT...LOC 1759Z 238DEG 9KT 3517 9421
Special weather statement, Jun 5, 2:12 PM CDT, 51 minutes before
Special Weather Statement
National Weather Service Tulsa OK
212 PM CDT Wed Jun 5 2019

ARZ019-020-029-052000-
Sebastian AR-Franklin AR-Crawford AR-
212 PM CDT Wed Jun 5 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN FRANKLIN...SOUTH
CENTRAL CRAWFORD AND NORTHERN SEBASTIAN COUNTIES UNTIL 300 PM CDT...

At 212 PM CDT, a strong thunderstorm was located over Fort Smith
Regional Airport, moving east at 15 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations in or near the path include...
Fort Smith...                     Van Buren...
Charleston...                     Greenwood...
Alma...                           Barling...
Lavaca...                         Dyer...
Bonanza...                        Bloomer...
Fort Smith Regional Airport...    Jenny Lind...
Kibler...                         Central City...
Shibley...                        Mill Creek...
Rye Hill...                       Ursula...

This includes the following highways,
 Interstate 40 in Arkansas between mile markers 14 and 18.
 Interstate 540 between mile markers 2 and 14.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3521 9441 3528 9444 3532 9443 3540 9443
      3552 9413 3527 9402
TIME...MOT...LOC 1912Z 251DEG 11KT 3533 9436

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 12:59 PM CDTSpecial Weather StatementTSASebastian16 min
Jun 5, 2:12 PM CDTSpecial Weather StatementTSASebastian48 min
Jun 5, 2:37 PM CDTAreal Flood AdvisoryTSACrawford, Sebastian3 hr
Jun 5, 3:45 PM CDTFlash Flood WarningTSAChoctaw, Pushmataha5 hr

Nearby

Flash Flood Warnings in Arkansas, 2019Flash Flood Warnings in Oklahoma, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.